Skip Navigation Links
Discontinuity, Nonlinearity, and Complexity

Dimitry Volchenkov (editor), Dumitru Baleanu (editor)

Dimitry Volchenkov(editor)

Mathematics & Statistics, Texas Tech University, 1108 Memorial Circle, Lubbock, TX 79409, USA


Dumitru Baleanu (editor)

Cankaya University, Ankara, Turkey; Institute of Space Sciences, Magurele-Bucharest, Romania


Uniqueness and Non-Uniqueness of Signed Measure-Valued Solutions to the Continuity Equation

Discontinuity, Nonlinearity, and Complexity 9(4) (2020) 489--497 | DOI:10.5890/DNC.2020.12.001

Paolo Bonicatto

Departement Mathematik und Informatik, Universit"at Basel, Spiegelgasse 1, CH-4051, Basel, Switzerland

Download Full Text PDF



We consider the continuity equation $\partial_t \mu_t + \text{div}(b \mu_t) = 0$, where $\{\mu_t\}_{t \in \mathbb R}$ is a measurable family of (possibily signed) Borel measures on $\mathbb R^d$ and $b \colon \mathbb R \times \mathbb R^d \to \mathbb R^d$ is a bounded Borel vector field (and the equation is understood in the sense of distributions). We discuss some uniqueness and non-uniqueness results for this equation: in particular, we report on some counterexamples in which uniqueness of the flow of the vector field holds but one can construct non-trivial signed measure-valued solutions to the continuity equation with zero initial data. This is based on a joint work with N.A. Gusev \cite{lincei}.


The author was supported by the ERC Starting Grant 676675 FLIRT.


  1. [1]  Bonicatto, P. and Gusev, N.A. (2019), Non-uniqueness of signed measure-valued solutions to the continuity equation in presence of a unique flow, { Atti Accad. Naz. Lincei Rend. Lincei Mat. Appl.}, 30(3), 511-531.
  2. [2]  Ambrosio, L., Gigli, N., and Savar{e}, G. (2008), { Gradient Flows}, Birkh\"{a}user Basel.
  3. [3]  Bouchut, F. and James, F. (1998), {One-dimensional transport equations with discontinuous coefficients}, { Nonlinear Analysis: Theory, Methods and Applications}, 32(7), 891-933.
  4. [4]  Bogachev, V.I., Da Prato, G., R\"ockner, M., and Shaposhnikov, S.V. (2015), {On the uniqueness of solutions to continuity equations}, { J. Differential Equations}, 259, 3854-3873.
  5. [5]  Bernard, P. (2008), {Some remarks on the continuity equation}, In { {S{e}minaire: {E}quations aux D{e}riv{e}es Partielles, Ecole Polytechnique}}, Palaiseau, France.
  6. [6]  Gusev, N.A. (2018), {A necessary and sufficient condition for existence of measurable flow of a bounded borel vector field}, { Moscow Mathematical Journal}, 18, 85-92.
  7. [7]  Bahouri, H. and Chemin, J.Y. (1994), Equations de transport relatives {\`a} des champs de vecteurs non-lipschitziens et m{e}canique des fluides, { Archive for Rational Mechanics and Analysis}, 127(2), 159-181.
  8. [8]  Ambrosio, L. and Bernard, P. (2008), {Uniqueness of signed measures solving the continuity equation for Osgood vector fields}, { {Rendiconti Lincei - Matematica e Applicazioni}}, 19(3), 237-245.
  9. [9]  Orlicz, W. (1932), Zur theorie der differentialgleichung $y^\prime=f(x,y)$, { Bull. de Acad. Polon. des Sciences}, pages 221-228.
  10. [10]  Bonicatto, P. (2017), { Untangling of trajectories for non-smooth vector fields and Bressan Compactness Conjecture}, PhD thesis, SISSA.
  11. [11]  DiPerna, R.J. and Lions, P.L. (1989), Ordinary differential equations, transport theory and {S}obolev spaces, { Inventiones mathematicae}, 98(3), 511-547.
  12. [12]  Ambrosio, L., Fusco, N., and Pallara, D. (2000), { Functions of Bounded Variation and Free Discontinuity Problems}, Oxford Science Publications, Clarendon Press.
  13. [13]  Bianchini, S. and Bonicatto, P. (2019), A uniqueness result for the decomposition of vector fields in $\mathbb{R}^d$, { Inventiones mathematicae}, In press.
  14. [14]  {Clop}, A., {Jylh{\"a}}, H., {Mateu}, J., and {Orobitg}, J. (2017), {Well-posedness for the continuity equation for vector fields with suitable modulus of continuity}, { ArXiv e-prints}.
  15. [15]  Gusev, N.A. (2019), On the one-dimensional continuity equation with a nearly incompressible vector field, { Communications on Pure $&$ Applied Analysis}, 18(2), 559-568.